Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 10, NWS Key West, FL

November 18, 2021Monroe County, Florida

NWS Key West, FL issued this areal flood advisory at Nov 18, 2021, 2:45 PM EST for Monroe County, Florida. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2021, 2:45 PM EST (19:45 UTC)
Expired
Nov 18, 2021, 5:33 PM EST
In force
3 hr
Issued by
NWS Key West, FL
Area
Storm-based polygon

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this areal flood advisory went out at Nov 18, 11:06 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 18, 11:06 AM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1106 AM EST Thu Nov 18 2021

.DISCUSSION...
Water vapor imagery highlights a long wave trough from James Bay,
southwest to the Eastern Pacific. A splattering of PDVA continues
to pulse to the northeast across the Gulf of Mexico, invigorating
fractured baroclinic boundaries. One of these boundaries is moving
north towards the Keys this morning, with healthy thunderstorms
embedded along the line. Surface winds are backed to the northeast
north of the line, maintaining a robust zone of confluence and
moisture convergence.

The 12Z KKEY RAOB sampled more than 2.0" of PW, meager deep layer
shear, and respectable low level helicity. The autumnsky KBYX
hodograph has measured 0-3km shear as high as 190 m2/s2, probably
aided by the mesoscale backing of the winds along the island
chain. No wonder we continue to detect occasional circulations
south of the island chain. The cooler waters near the island
chain should limit the effective BL fuel for these cells as they
near the island chain. We issued an earlier update to increase
rain/thunder chances to 90%, and we held onto the Small Craft
Advisory for one more cycle. Given the widespread convection, we
did not want to send the wrong message by canceling the Advisory
to announce an all clear, because it is every bit of nasty across
the Florida Keys this morning.

Satellite derived TPW loops from CIMSS place a pipe of very dry
low-level air across Cuba, which should work to the northwest this
afternoon, eventually decreasing coverage of showers and storms
across the Straits, and then locations near the island chain.

&&

.MARINE...
Small Craft Advisory remains in effect for Hawk Channel and the
Straits of Florida due to northeast to east winds near 20 knots.
The Advisory is despite the large expanse of strong thunderstorms
across the Atlantic- side waters. Winds and seas should diminish
this afternoon as the storms lose their intensity.

High pressure centered over the western Atlantic to the north of
Bermuda will continue to shift eastward today and tonight as a
cold front advances through the eastern United States and into the
Florida peninsula. Across the Keys coastal waters, fresh to
strong easterly breezes early this morning will diminish quickly
later today, with light breezes tonight becoming gentle to
moderate from the northeast on Friday, then fresh on Friday night,
as the front stalls over central Florida and strong high pressure
moves across the Ohio Valley. Breezes will become light on
Sunday, then turn to the northwest and begin to increase on Monday
as a strong cold front approaches. This front is forecast to
blast through the Keys waters Monday night, bringing strong
northerly breezes.

&&

.AVIATION...
Numerous showers and isolated thunderstorms will continue to move
across both terminals through the afternoon. Due to the lower
confidence in timing and location of any thunder, have omitted any
mention of VCTS for the time being. TEMPOs are currently in place
for the activity currently passing across each terminal and these
TEMPOs will likely need to be extended to account for the showers
and thunderstorms upstream. Sub-VFR conditions will likely
prevail through the early afternoon in this activity. Winds will
generally be from the northeast to east at 8 to 12 knots outside
of convection.

&&

.CLIMATE...
On this day in 1951, the daily record cold high temperature of 66F
was last recorded in Key West. Temperature records date back to
1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  74  81  73 / 90 60 50 40
Marathon  80  74  81  73 / 90 60 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....NB
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 18, 4:27 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
427 AM EST Thu Nov 18 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EST Thu Nov 18 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect this morning for Hawk Channel
and the Straits of Florida, due to east winds near 20 knots, and
seas up to 7 feet in the Straits of Florida. Winds are expected
to decrease below 20 knots later this morning, and decrease
further this afternoon.

Isolated thunderstorms are expected today and tonight. The main
hazards will be lightning and locally gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms will be possible on Friday. The main
hazards will be lightning and locally gusty winds.

A Small Craft Advisory may be required for parts of the Keys
coastal waters on Friday night into Saturday.

A strong cold front is forecast to blast through the Keys coastal
waters Monday night, with Small Craft Advisories likely needed
for all waters for Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:24 AM ESTSmall Craft AdvisoryKEY12 hr
Nov 18, 5:28 AM ESTSpecial Marine WarningKEY62 min
Nov 18, 6:21 AM ESTSpecial Marine WarningKEY25 min
Nov 18, 6:24 AM ESTSpecial Marine WarningKEY54 min
Nov 18, 7:17 AM ESTSpecial Marine WarningKEY28 min
Nov 18, 9:24 AM ESTSpecial Marine WarningKEY40 min
Nov 18, 9:45 AM ESTSpecial Marine WarningKEY37 min
Nov 18, 9:59 AM ESTSpecial Marine WarningKEY38 min
Nov 18, 10:30 AM ESTSpecial Marine WarningKEY60 min
Nov 18, 10:59 AM ESTSpecial Marine WarningKEY61 min
Nov 18, 11:27 AM ESTSpecial Marine WarningKEY63 min
Nov 18, 11:54 AM ESTSpecial Marine WarningKEY21 min
Nov 18, 12:31 PM ESTSpecial Marine WarningKEY29 min
Nov 18, 12:37 PM ESTSpecial Marine WarningKEY23 min
Nov 18, 12:55 PM ESTSpecial Marine WarningKEY65 min
Nov 18, 2:00 PM ESTSpecial Marine WarningKEY60 min
Nov 18, 2:07 PM ESTSpecial Marine WarningKEY68 min
Nov 18, 2:24 PM ESTSpecial Marine WarningKEY66 min
Nov 18, 2:46 PM ESTAreal Flood AdvisoryKEYMonroe3 hr
Nov 18, 2:56 PM ESTSpecial Marine WarningKEY34 min
Nov 18, 3:27 PM ESTSpecial Marine WarningKEY18 min
Nov 18, 3:38 PM ESTSpecial Marine WarningKEY34 min
Nov 18, 3:46 PM ESTSpecial Marine WarningKEY41 min
Nov 18, 3:48 PM ESTSpecial Marine WarningKEY39 min
Nov 18, 5:14 PM ESTSpecial Marine WarningKEY17 min
Nov 18, 5:30 PM ESTSpecial Marine WarningKEY45 min

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.